ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO175

Topical Vitamin A Ointment-Induced Hypercalcemia and Renal Stones in CKD

Session Information

Category: Trainee Case Report

  • 402 Bone and Mineral Metabolism: Clinical

Authors

  • Brevik, Thomas A., Westchester Medical Center, Valhalla, New York, United States
  • Chugh, Savneek S., Westchester Medical Center, Valhalla, New York, United States
  • Christov, Marta, Westchester Medical Center, Valhalla, New York, United States
  • Gupta, Sanjeev, Westchester Medical Center, Valhalla, New York, United States
Introduction

Hypervitaminosis A is a rare cause of hypercalcemia, possibly secondary to the effect of vitamin A on bone to stimulate osteoclastic resorption and/or inhibit osteoblastic formation. Since Vitamin A metabolites are renally excreted, patients with chronic kidney disease (CKD) are at high risk of developing hypercalcemia even with lower dose of vitamin A. We present an unusual case of hypercalcemia from topical vitamin A ointment in a patient with CKD.

Case Description

A 55 year old male with past medical history of intellectual disability and CKD 3A with baseline serum creatinine (S.Cr.) of 1.4mg/dL was admitted to the hospital for hypercalcemia and acute kidney injury on CKD. On presentation, his S.Cr. was 1.9mg/dL, calcium was 11.4 mg/dL, albumin was 4.4 g/dL and parathyroid hormone (PTH) was 5 pg/mL. Renal ultrasound demonstrated a 7 mm nonobstructive stone with mild to moderate hydronephrosis of the left kidney. Serum phosphorous, PTH related protein, 25-hydroxyvitamin D, 1,25-hydroxyvitamin D, serum protein electrophoresis and serum free light chains were within normal limits. Vitamin A level was elevated at 156 mcg/dL (reference range 38-98 mcg/dL). Medication review found that the patient was using a vitamin A and D topical ointment for perianal dryness as a preventative measure. The topical ointment was stopped and within a month his S.Cr. stabilized to 1.5mg/dL, calcium came down to 10.6 mg/dl and vitamin A level returned close to normal at 106 mcg/dL.

Discussion

Hypercalcemia is a rare but reported side effect of oral all-trans-retinoic acid, a vitamin A metabolite, used for acne treatment. It is also known to occur from over the counter vitamin A supplements. We present the first case of topical vitamin A induced hypercalcemia in CKD. Vitamin A toxicity should be considered in the differential diagnosis of hypercalcemia and clinicians should be aware of the potential of vitamin A containing preparations causing hypercalcemia, especially in CKD populations. Our case highlights the importance of a thorough review of medications, including over the counter and topical medications in workup of hypercalcemia.